Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 138, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 13, 2016, 12:51 PM MST for Cibola County, New Mexico. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2016, 12:51 PM MST (19:51 UTC)
- Expired
- Aug 13, 2016, 1:30 PM MST
- In force
- 39 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cibola County, NM
The radar
The Albuquerque radar (KABX), 71 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 1:04 PM MST | HAIL 0.75 | San Fidel, NM | PEA TO PENNY SIZE HAIL UP TO 4 DEEP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
883
WUUS55 KABQ 131951
SVRABQ
NMC006-132030-
/O.NEW.KABQ.SV.W.0138.160813T1951Z-160813T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
151 PM MDT SAT AUG 13 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO...
* UNTIL 230 PM MDT
* AT 150 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SKYLINE-
GANIPA...OR 13 MILES WEST OF LAGUNA PUEBLO...MOVING SOUTHEAST AT
10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES. HAIL MAY ACCUMULATE ON
ROADS...CREATING SLICK AND TREACHEROUS DRIVING CONDITIONS.
* LOCATIONS IMPACTED INCLUDE...
CUBERO...ACOMA PUEBLO...SKYLINE-GANIPA...MCCARTYS...NEW LAGUNA...
SAN FIDEL...MESITA...ACOMITA...NORTH ACOMITA VILLAGE AND SEAMA.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 94 AND 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN ALBUQUERQUE AT 1.888.386.7637.
&&
LAT...LON 3507 10771 3515 10756 3498 10731 3484 10764
TIME...MOT...LOC 1950Z 323DEG 11KT 3505 10761
HAIL...1.25IN
WIND...60MPH
$$
SHOEMAKE2 follow-up statements
618
WWUS55 KABQ 132011
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
211 PM MDT SAT AUG 13 2016
NMC006-132030-
/O.CON.KABQ.SV.W.0138.000000T0000Z-160813T2030Z/
CIBOLA-
211 PM MDT SAT AUG 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR EAST CENTRAL CIBOLA COUNTY...
AT 208 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SKYLINE-
GANIPA... OR 11 MILES WEST OF LAGUNA PUEBLO...MOVING SOUTHEAST AT 15
MPH.
HAZARD...SIGNIFICANT HAIL ACCUMULATION...WIND GUSTS TO 55 MPH.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES. ACCUMULATIONS OF HAIL ON ROADS
WILL CREATE TREACHEROUS DRIVING CONDITIONS.
LOCATIONS IMPACTED INCLUDE...
CUBERO...ACOMA PUEBLO...SKYLINE-GANIPA...MCCARTYS...NEW LAGUNA...SAN
FIDEL...MESITA...ACOMITA...NORTH ACOMITA VILLAGE AND SEAMA.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 94 AND 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXERCISE CAUTION WHILE DRIVING AS SIGNIFICANT HAIL ACCUMULATIONS
WILL LEAD TO SLICK AND TREACHEROUS ROAD CONDITIONS.
TO REPORT ANY SEVERE WEATHER...CALL THE NATIONAL WEATHER SERVICE AT
1.888.386.7637.
&&
LAT...LON 3507 10771 3515 10756 3498 10731 3484 10764
TIME...MOT...LOC 2008Z 323DEG 11KT 3500 10757
HAIL...1.25IN
WIND...60MPH
$$
SHOEMAKE957
WWUS55 KABQ 132027
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
227 PM MDT SAT AUG 13 2016
NMC006-132036-
/O.EXP.KABQ.SV.W.0138.000000T0000Z-160813T2030Z/
CIBOLA-
227 PM MDT SAT AUG 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CIBOLA COUNTY
WILL EXPIRE AT 230 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER...SIGNIFICANT HAIL ACCUMULATIONS
WILL LINGER ON ROADS...CREATING TREACHEROUS DRIVING CONDITIONS.
LAT...LON 3507 10771 3515 10756 3498 10731 3484 10764
TIME...MOT...LOC 2025Z 323DEG 11KT 3500 10757
$$
SHOEMAKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:42 AM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 13, 10:42 AM MST, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1142 AM MDT SAT AUG 13 2016 .AVIATION... 18Z TAF CYCLE Thunderstorms gettting an early start this morning thanks to a low level moisture surge behind the passage of a backdoor front. Storm motion will be tricky today with 15kt of north to northwest winds at 18K ft MSL and 40kt of southwest winds at 30K ft MSL. Majority of storms should drift east to southeastward around 20kt. A few of the stronger storms east of the central mt chain may become strong. Brief MVFR vsbys and perhaps MVFR cigs are possible with the stronger storms. Convective activity will continue well into the evening hours before diminishing after midnight. Isold activity likely to continue overnight. 33 && .PREV DISCUSSION...304 AM MDT SAT AUG 13 2016... .SYNOPSIS... Robust back door cold front has pushed all the way to the continental divide early this morning. A short wave trough aloft has moved east with northwest flow behind it. The flow aloft will weaken as high pressure builds in from the west Sunday into early next week. A weak trough will reach the west coast late Sunday and meander over the west for a couple of days. Some energy will eject east Tuesday and Wednesday with another short wave trough maybe passing to our north Thursday. Models diverge beyond that. && .DISCUSSION... We will see an increase in convection over the west and central areas today thanks to much higher dewpoints behind the back door front. Overall, an active day is in store for NM. Highs will be cooler especially in the east. A downward trend in convection will occur Sunday and Monday as high pressure builds in from the west. Still enough leftover moisture though for isolated to scattered storms favoring the western and central mountains. High temperatures will trend back up, mainly on Monday. As a weak but persistent trough moves onshore and slowly east early in the week, the high will get nudged east. This will allow a modest increase in moisture and storm activity Tuesday through Thursday. A portion of the trough looks to break off and cross NM in the Tuesday to Wednesday time period with another weak trough passing crossing NM Thursday into Friday. Models differ at the end of the forecast period. The upper high will try to re-assert itself late next week, with the GFS showing more success than the ECMWF. The European has a potent trough over the Pacific Northwest next weekend which would prevent the upper high from backing into NM from the east. Thus the ECMWF is more bullish on convection Friday and Saturday, but dries it out Sunday as it brings another short wave trough through with drier westerly flow behind it. For now will keep Friday and Saturday similar to Thursday, with decent coverage of showers and storms favoring the higher terrain. CHJ && .FIRE WEATHER... Back door front has pushed through the gaps of the central mountain chain and continues to press westward over the ContDvd. A significant increase in low level moisture has occurred from the Rio Grande Valley westward behind the front. Though it will have to content with the drier air aloft, this should yield an increase in storms this afternoon between the ContDvd and the central mtn chain. Southeasterly upslope flow should continue across the plains, and that should continue to allow storms to fire along and just east of the central mtn chain. Steering flow should take storms toward the south and southeast around 10 mph today. Overall, Sunday should be a bit less active than today. Storms will initially favor the high terrain and then steering flow will take them toward the south and perhaps southwest. The downtrend in thunderstorm activity will continue on Monday as the upper high sprawls eastward over NM and dry air aloft filters in. Storms will be few and far between, mainly over the mountains. Temperatures will respond accordingly, jumping a few degrees from Saturday's readings. Some of the lowest humidity readings of the week should be on Monday. Models are indicating Tuesday may be slightly more active than Monday in terms of storm coverage. The upper high weakens a bit as a Pacific trough noses into the Great Basin. Though there doesn't look to be much moisture increase at low or mid levels, the weaker high may be just enough to allow a few more storms. The upper high center is now progged to shift eastward on Wednesday as the weak aforementioned trough continues to shift eastward. This should allow for some moisture seepage northward and storm coverage should increase. Still some uncertainty on how the trough will progress later in the week, thus confidence is low on storm coverage and favored locations. Haines indices today through Tuesday will remain high across the northwest quarter of the state. Pockets of poor ventilation will plague the north central mountain today and Sunday, with perhaps a broader area of poor ventilation on Monday. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 11
Hazardous weather outlook, Aug 13, 4:17 AM MST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 517 AM MDT SAT AUG 13 2016 NMZ501>540-141200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 517 AM MDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT LOCALIZED HEAVY RAINFALL WITH MINOR FLOODING IS POSSIBLE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LOCALIZED HEAVY RAINFALL WITH MINOR FLOODING IS POSSIBLE SUNDAY THROUGH FRIDAY WITH ANY STORM THAT DEVELOPS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. 40
In the hours before
Special weather statement, Aug 13, 11:57 AM MST, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1257 PM MDT SAT AUG 13 2016 NMZ514-515-131930- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE DE CRISTO MOUNTAINS- 1257 PM MDT SAT AUG 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY UNTIL 130 PM MDT... AT 1257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EL PORVENIR...OR 16 MILES NORTHWEST OF LAS VEGAS...MOVING SOUTH AT 5 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EL PORVENIR...ROCIADA AND GALLINAS. ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS DRIVING CONDITIONS. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3563 10548 3580 10556 3585 10541 3568 10530 TIME...MOT...LOC 1857Z 341DEG 6KT 3574 10545 SHOEMAKE
Special weather statement, Aug 13, 12:27 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
127 PM MDT SAT AUG 13 2016
NMZ507-132000-
WEST CENTRAL HIGHLANDS-
127 PM MDT SAT AUG 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA COUNTY UNTIL
200 PM MDT...
AT 127 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CUBERO...OR 10 MILES NORTHWEST OF LAGUNA PUEBLO...MOVING SOUTH AT 15
MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAGUNA PUEBLO...CUBERO...SKYLINE-GANIPA...NEW LAGUNA...SAN FIDEL...
MESITA...ACOMITA...NORTH ACOMITA VILLAGE...SEAMA AND ACOMITA LAKE.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 97 AND 115.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3512 10760 3511 10757 3513 10757 3512 10756
3516 10750 3514 10748 3515 10747 3511 10743
3512 10741 3499 10732 3492 10762 3511 10766
TIME...MOT...LOC 1927Z 342DEG 12KT 3511 10755
SHOEMAKEThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:00 PM MST | Areal Flood Advisory | ABQ | Chaves | 2 hr |
| Aug 12, 5:33 PM MST | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 57 min |
| Aug 12, 5:57 PM MST | Special Weather Statement | ABQ | Quay | 48 min |
| Aug 12, 7:01 PM MST | Special Weather Statement | ABQ | Lincoln | 44 min |
| Aug 12, 7:36 PM MST | Areal Flood Advisory | ABQ | Lincoln | 114 min |
| Aug 12, 8:37 PM MST | Areal Flood Advisory | ABQ | Chaves | 113 min |
| Aug 12, 9:03 PM MST | Flash Flood Warning | ABQ | Chaves | 117 min |
| Aug 12, 9:44 PM MST | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
| Aug 12, 10:36 PM MST | Areal Flood Advisory | ABQ | Chaves | 84 min |
| Aug 13, 4:30 AM MST | Special Weather Statement | ABQ | Valencia | 30 min |
| Aug 13, 4:32 AM MST | Areal Flood Advisory | ABQ | Socorro, Valencia | 88 min |
| Aug 13, 11:42 AM MST | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval | 2 hr |
| Aug 13, 11:57 AM MST | Special Weather Statement | ABQ | Mora | 33 min |
| Aug 13, 12:14 PM MST | Areal Flood Advisory | ABQ | Catron, Cibola | 3 hr |
| Aug 13, 12:27 PM MST | Special Weather Statement | ABQ | Cibola | 33 min |
| Aug 13, 1:14 PM MST | Special Weather Statement | ABQ | Valencia | 46 min |
| Aug 13, 1:16 PM MST | Special Weather Statement | ABQ | Colfax | 29 min |
| Aug 13, 1:31 PM MST | Areal Flood Advisory | ABQ | Taos | 119 min |
| Aug 13, 1:54 PM MST | Areal Flood Advisory | ABQ | Colfax, Union | 111 min |
| Aug 13, 1:57 PM MST | Special Weather Statement | ABQ | Santa Fe | 33 min |
| Aug 13, 2:29 PM MST | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Aug 13, 2:40 PM MST | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 2 hr |
| Aug 13, 2:48 PM MST | Flash Flood Warning | ABQ | Bernalillo, Torrance | 2 hr |
| Aug 13, 3:14 PM MST | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Aug 13, 4:33 PM MST | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 117 min |
| Aug 13, 4:56 PM MST | Special Weather Statement | ABQ | Quay | 34 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.